Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 5:29 PM EST for Robeson County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 5:29 PM EST (22:29 UTC)
- Expired
- Mar 31, 2002, 6:30 PM EST
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:15 PM EST | Hail 0.75 | Lumberton, NC | 911 center reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS52 KILM 312229 SVRILM NCC155-312330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 528 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 630 PM EST * AT 529 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR FAIRMONT...OR ABOUT 10 MILES SOUTHWEST OF LUMBERTON...MOVING NORTHEAST AT 20 TO 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRMONT AT 530 LUMBERTON AT 545 PM HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ SRP LAT...LON 3449 7928 3436 7912 3461 7879 3477 7898
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:35 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Mar 31, 1:35 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 135 PM EST SUN MAR 31 2002 SEVERE TSTM WATCH FOR PORTIONS OF CWA TILL 7 PM. ALL OF CWA IN WARM SECTOR AND BOUNDARY BTWN FAY AND RDU IS EARLY FOCUS WITH BETTER MOISTURE CONVERGENCE. OTHER ACTIVITY BREAKING OUT OVER WRN CWA AND CNTRL SC AS UPPER LEVEL DIFFLUENCE ENHANCES WITH APPROACHING JET. CURRENT ZONE WORDING OF OF SVR MENTION AND NEAR 100% POPS. MODELS FAIRLY SIMILAR IN MOVING SURFACE LOW NE OUT OF N GA TOWARD DELMARVA REGION BY 06Z TONIGHT. BULK OF UVVS LOOKS TO BE ASSOCIATED WITH VORT MOVING ACROSS LATE THIS AFTN AND THIS EVENING. FRONT SHOULD BEGIN TO EXIT COAST NEAR 12Z THEREFORE PCPN ENDING BY THEN. MON SHOULD SEE RAPID CLEARING AND FAIR WEATHER THROUGH TUE. NOT TOO MUCH DISCREPANCY WITH TEMPS AS THEY REBOUND WED AHD OF NEXT FRONT. WED-SUN: NEXT FRONT LOOKS TO MOVE THROUGH LATE WED OR EARLY THU BUT WILL JUST GO FOR INCREASED CLDNS WED/THU AND NOT REINTRODUCE PCPN. SLIGHTLY COOLER TEMPS FRI/SAT WITH RETURN FLOW AND NORMAL TEMPS BY SUN. CWF: WILL CONTINUE MARGINAL SCA FOR WATERS SINCE LLJ SHOULD MIX DOWN THIS AFTN AND EVENING. CONDITIONS SHOULD CONTINUE INTO EARLY MON MORNING. PRELIMINARY NUMBERS... FCSTID = 01 ILM 58 73 45 75 / 100 10 0 0 LBT 54 69 41 75 / 100 0 0 0 FLO 56 70 44 77 / 100 0 0 0 MYR 59 72 47 73 / 100 10 0 0 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. RWA
In the hours before
Local storm report, Mar 31, 3:00 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
300 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM 2 NW LUMBERTON NC .75 INCH HAIL
03/31/02 ROBESON HAM RADIO OPERATOR RELAYED
REPORT OF DIME SIZE HAIL.
0254 PM 1 N LUMBERTON NC .75 INCH HAIL
03/31/02 ROBESON HAM RADIO OPERATOR RELAYED
REPORT OF DIME SIZE HAIL.
DLLocal storm report, Mar 31, 3:16 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
316 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 2 W FLORENCE SC .88 INCH HAIL
03/31/02 FLORENCE DIME TO NICKEL SIZE HAIL.
DLLocal storm report, Mar 31, 3:22 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
322 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BINGHAM SC .75 INCH HAIL
03/31/02 DILLON SHERIFFS OFFICE REPORTED
DIME SIZE HAIL.
DLLocal storm report, Mar 31, 4:14 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
414 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM 2 W LUMBERTON NC 1.75 INCH HAIL
03/31/02 ROBESON HAM RADIO OPERATOR RELAYED
REPORT OF GOLFBALL SIZE
HAIL.
0413 PM LUMBERTON NC 1.75 INCH HAIL
03/31/02 ROBESON GOLFBALL SIZE HAIL.
DLLocal storm report, Mar 31, 4:23 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
423 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 2 N LUMBERTON NC 1.75 INCH HAIL
03/31/02 ROBESON HAM RADIO OPERATOR
REPORTED GOLFBALL SIZE
HAIL.
0420 PM FLORENCE SC 1.00 INCH HAIL
03/31/02 FLORENCE PING PONG SIZE HAIL
0422 PM 3 SE FLORENCE SC .75 INCH HAIL
03/31/02 FLORENCE DIME SIZE HAIL 3 MILES
SOUTH OF THE AIRPORT.
REPORTED BY SKYWARN SPOTTER
DLLocal storm report, Mar 31, 4:31 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
431 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM 3 E DARLINGTON SC .75 INCH HAIL
03/31/02 DARLINGTON SHERIFFS DEPT RELAYED
REPORT FROM FIRE DEPT OF
DIME SIZE HAIL COVERING THE
GROUND
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:02 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 58 min |
| Mar 31, 2:22 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 38 min |
| Mar 31, 3:00 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 45 min |
| Mar 31, 3:37 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 53 min |
| Mar 31, 4:16 PM EST | Severe Thunderstorm Warning | ILM | Bladen | 59 min |
| Mar 31, 4:31 PM EST | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.